Alert archive / Iowa / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 91, NWS Des Moines, IA

June 2, 2023Dallas County, Polk County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 2, 2023, 3:08 PM CDT for Dallas County, Polk County, Iowa. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2023, 3:08 PM CDT (20:08 UTC)
Expired
Jun 2, 2023, 3:30 PM CDT
In force
22 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dallas County, IA, Polk County, IA

The radar

The Des Moines radar (KDMX), 15 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 3:20 PM CDTTSTM WND DMG1 E Windsor Heights, IA6 inch diameter tree limb down. Image submitted via social media.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.1 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2023-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2023-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
256 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1259 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

063 
WUUS53 KDMX 022008
SVRDMX
IAC049-153-022030-
/O.NEW.KDMX.SV.W.0091.230602T2008Z-230602T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
308 PM CDT Fri Jun 2 2023

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southwestern Polk County in central Iowa...
  East central Dallas County in central Iowa...

* Until 330 PM CDT.

* At 308 PM CDT, a severe thunderstorm was located over Des Moines
  Int'l Airport, or near Des Moines, moving northwest at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Trained weather spotters.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Walnut Woods State Park around 315 PM CDT.
  Drake Stadium And Knapp Center around 320 PM CDT.
  West Des Moines, Clive, Windsor Heights and Valley West Mall 
  around 325 PM CDT.

Other locations in the path of this severe thunderstorm include
Urbandale, Johnston, Waukee, Grimes, Saylorville, Merle Hay Mall and
Jordan Creek Town Center.

This includes the following highways...
 Interstate 35 between mile markers 69 and 72.
 Interstate 80 between mile markers 121 and 135.
 Interstate 235 between mile markers 1 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4164 9389 4173 9365 4153 9358 4151 9363
      4151 9375
TIME...MOT...LOC 2008Z 142DEG 16KT 4154 9367 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Martin
2 follow-up statements
980 
WWUS53 KDMX 022020
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
320 PM CDT Fri Jun 2 2023

IAC049-153-022030-
/O.CON.KDMX.SV.W.0091.000000T0000Z-230602T2030Z/
Polk IA-Dallas IA-
320 PM CDT Fri Jun 2 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTHWESTERN POLK AND EAST CENTRAL DALLAS COUNTIES...

At 320 PM CDT, a severe thunderstorm was located over Windsor
Heights, or near Des Moines, moving northwest at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Ankeny, Clive, Valley West Mall and Jordan Creek Town Center 
  around 325 PM CDT.

Other locations in the path of this severe thunderstorm include
Johnston, Merle Hay Mall, Saylorville, Urbandale, Waukee, Grimes and
Saylorville Lake.

This includes the following highways...
 Interstate 35 between mile markers 69 and 72.
 Interstate 80 between mile markers 121 and 135.
 Interstate 235 between mile markers 1 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4164 9389 4173 9365 4153 9358 4151 9363
      4151 9375
TIME...MOT...LOC 2020Z 148DEG 16KT 4160 9369 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Cogil
265 
WWUS53 KDMX 022030
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
330 PM CDT Fri Jun 2 2023

IAC049-153-022038-
/O.EXP.KDMX.SV.W.0091.000000T0000Z-230602T2030Z/
Polk IA-Dallas IA-
330 PM CDT Fri Jun 2 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN POLK AND EAST
CENTRAL DALLAS COUNTIES WILL EXPIRE AT 330 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small 
hail to penny size and gusty winds to 40 mph are still possible with 
this thunderstorm.

LAT...LON 4164 9389 4173 9365 4153 9358 4151 9363
      4151 9375
TIME...MOT...LOC 2028Z 142DEG 16KT 4162 9372 

$$

Cogil

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:07 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jun 2, 2:07 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Des Moines IA
207 PM CDT Fri Jun 2 2023

.DISCUSSION.../Tonight through Friday/
Issued at 207 PM CDT Fri Jun 2 2023

Key Messages:

- Scattered storms this afternoon and evening with a low severe
  weather and locally heavy rain threat, similar to the past
  couple of days.
- Lingering POPs at times this weekend, but with lower coverage,
  then another round of showers and isolated storms around Monday
  night or Tuesday.
- Dry and much more comfortable from late Tuesday through
  Thursday.

A large 500 mb high pressure area remains entrenched over the
Great Lakes and Upper Midwest, with the associated light east to
southeast surface flow promoting warm and humid conditions.
Scattered thunderstorms continue to develop mainly around diurnal
heating maximum, as depicted in current radar imagery with a
marked increase in echoes over the last hour or so, similar to
what has occurred the past couple of days. Once again ambient
shear is effectively non-existent, large-scale forcing nebulous at
best, and mid-level lapse rates poor, combining to promote a very
low severe weather risk. Efficient rainfall rates and relatively
slow storm motions support a continued, limited threat of heavy
rainfall, with any impacts likely confined to low-probability
scenarios such as a heavy core tracking slowly over an urban area.
In other words, this is as close to proverbial garden variety
thunderstorms as we can get in June.

A deep 500 mb trough currently extending down the Atlantic
Canadian coastline will strengthen and dig further south tonight,
eventually closing off as a low over upper New England by late
Saturday. This will cause the aforementioned Great Lakes high to
retrograde westward a bit, pushing somewhat drier air from the
center of the high more into our area and concurrently pushing
most of the showers and storms associated with higher
dewpoints/instability west of our area this weekend. While POPs
will remain in the forecast at times, again mainly around
afternoon/evening each day, coverage should be lower and it will
be somewhat more comfortable as dewpoints fall from current
levels in the mid to upper 60s more into the upper 50s for the
weekend.

Early next week, around Monday-Tuesday, another strong 500 mb
trough will dig down over eastern Canada and interact with the
preceding New England low, resulting in a large gyre that will
park and expand over the northeastern U.S. for most of the week.
This will place Iowa beneath more organized northerly steering
flow, especially from around Tuesday through Thursday, promoting
dry and slightly cooler weather. As the pattern transitions into
this flow it will push a strong backdoor front from the upper
Great Lakes down across Wisconsin and through Iowa around Monday
night or Tuesday. The passage of this front will likely be
accompanied by some showers and a few thunderstorms, but has
slowed down considerably with newer model runs this morning, and
have slowed down progression of POPs accordingly. There is some
support for a renewed threat of locally heavy rainfall during this
time and WPC is advertising a marginal risk of excessive rainfall,
but any impacts are once again expected to be isolated. The
passage of the front will also usher in a few days of glorious
weather with Tuesday- Thursday daily highs generally in the upper
70s to lower 80s, and daytime dewpoints falling into the 40s and
perhaps even upper 30s by Wednesday and Thursday. Eventually the
party will come to an end as the New England gyre finally begins
to ease eastward toward the end of next week, but how a new
pattern evolves after that is still uncertain at this range.

&&

.AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/
Issued at 1222 PM CDT Fri Jun 2 2023

VFR conditions will prevail through the TAF period. Isolated to
scattered thunderstorms are forecast at times, especially between
about 20Z and 03Z this afternoon/evening, however probability and
expected duration of any impacts at a given terminal are too
low/uncertain to advertise. Did put in a targeted VCTS group at
FOD where odds of impact are slightly however, however, at all
terminals amendments are a possibility later today as radar and
short-term observational trends dictate.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Lee
AVIATION...Lee
Hazardous weather outlook, Jun 2, 2:30 PM CDT, 38 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
230 PM CDT Fri Jun 2 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-031930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
230 PM CDT Fri Jun 2 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Widely scattered showers and thunderstorms are expected to
continue this afternoon into the evening. Locally heavy rain will
be possible, which may lead to ponding of water in low lying and
poor drainage or urban areas. Otherwise, the threat of severe
weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Chances for isolated to scattered storms continue through Tuesday.
Severe weather is unlikely, but slow moving storms may produce
locally heavy rain and result in localized ponding, especially in
urban areas. Otherwise expect lightning and gusty winds at times
with any storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but rainfall reports are
always appreciated.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 3:32 PM CDTSpecial Weather StatementDMXPolk43 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.